Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Having lower back pain, throbbing sensation down to achilles and developed bladder issues. MRI done. Any thoughts?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9094 Questions
Lumbar MRI results and my symptoms.
I am a 33 year old female, occupation RN, have had low back pain now for 3 months without any relief from chiropractors or meds. The pain is so intense most of the time that it now is interfering with adl's. It is constantly in left leg, all the way down to my Achilles and side of foot, causing throbbing at times. It can also be present down the right, but not as frequent. I lose strength in my legs if I cough, sneeze or bare down for a bm because The pain is so intense. I find myself twisting my ankle a lot. I also, have developed bladder issues. I have no warning before I have to urinate leading to incontinence too frequently. I can't lift my legs up without severe pain and the slightest lean foward just shoots pain.
Mri read: Small central disc herniationat L1-l2 with minimal focal central spinal stenosis. No neural foramina seen.
L2-3 wnl
L3-l4 degenerative disc disease, small central disc herniation with minimal central spinal stenosis. No neural firamina seen.
L4-5 wnl
L5-S1 deg. Disc disease, disc herniation is seen just to the right of midline causing assymetrical spinal stenosisand moderate neural foramina

What do I do now? I have an appt with a orthopefic surgean, but not for 3 weeks.
Thank you
Posted Sun, 2 Sep 2012 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 27 minutes later
Thanks for posting your query.
The lumbar disc herniation that you are having at the level of L5-S1 is significant and is compressing the spinal cord nerve fibers which is responsible for all the symptoms you are having.
The main treatment of such pain is bed rest along with pain killers and muscle relaxants. Muscle relaxants can help with your symptoms if used in appropriate dosage in combination with a potent analgesic. Taking methylcobalamin supplements regularly will also be helpful.
You can get the appropriate drugs prescribed from your Orthopedician after examination.
Meanwhile you can follow these measures:
- If the pain is severe, you need bed rest till the pain resolves.
- Get some analgesics prescribed and apply analgesic spray or ointments.
- While resting, keep a pillow under your knees if it doesn't bother you.
- Avoid lifting heavy objects.
- Back strengthening exercises and stretching exercises for your hamstrings daily as advised by a Physiotherapist.
- Avoid exercises in times of pain.
- Improvise your posture while sitting.
- Using an LS contour belt of appropriate size might be helpful in providing support to back muscles.
Also, maintain a proper posture while working, sitting and standing. Keep your back straight. If you work for long hours on the computer, the following link will tell you the posture to maintain while working:
WWW.WWWW.WW The bladder incontinence that you are having is worrisome. If all these measures do not help[ in improvement then surgical treatment might have to be considered.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor